Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Apr 24, 2010, 8:17 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 103 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2010, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 24, 2010, 10:00 PM CDT
- In force
- 103 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 8:20 PM CDT | FLASH FLOOD | Hull, IA | WATER OVER WESTBOUND HIGHWAY 18. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
024 WGUS53 KFSD 250117 FFWFSD IAC149-167-250300- /O.NEW.KFSD.FF.W.0003.100425T0117Z-100425T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 817 PM CDT SAT APR 24 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1000 PM CDT * AT 806 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AT 8 PM SPOTTERS REPORTED FLOODING AT A TRAILER PARK ON HIGHWAY 18 IN HULL. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE MARS...ORANGE CITY...ALTON...BOYDEN...CRAIG...HOSPERS...HULL... IRETON...MAURICE...MERRILL...REMSEN...ROCK VALLEY...SIOUX CENTER AND STRUBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4323 9588 4271 9589 4271 9641 4323 9640 $$ BUSS
1 follow-up statement
171 WGUS73 KFSD 250251 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 951 PM CDT SAT APR 24 2010 IAC149-167-250306- /O.EXP.KFSD.FF.W.0003.000000T0000Z-100425T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX IA-PLYMOUTH IA- 951 PM CDT SAT APR 24 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN PLYMOUTH AND SIOUX COUNTIES WILL BE ALLOWED TO EXPIRE AT 1000 PM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4323 9588 4271 9589 4271 9641 4323 9640 $$ BUSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 4:00 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 24, 4:00 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT SAT APR 24 2010 .DISCUSSION... THUNDERSTORMS HAVE CURRENTLY DEVELOPED ALONG A SUBTLE SFC BOUNDARY EXTENDING FM NEAR MADISON SD...SWD INTO NERN NEB. THIS BOUNDARY IS WHERE THE WINDS SHIFT FROM THE EAST...TO MORE OF A NNW DIRECTION. WITH THE HIGH DEGREE OF INSTABILITY PER THE LAPSE RATES FROM H85-H7 THROUGH EARLY EVENING...CANNOT RULE OUT TSRA ACTIVITY NEARLY ANYWHERE ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. WITH COOL TEMPS AT H5...SOME OF THESE STORMS WILL HAVE HAIL...POSSIBLY UP TO THE SIZE OF QUARTERS OR A LITTLE LARGER. SINCE DEEP INSTABILITY AND WIND SHEAR IS FAIRLY MODEST...WE ARE EXPECTING THE TSRA TO RAPIDLY WIND DOWN BY AROUND SUNSET OR SHORTLY AFTER. FURTHERMORE... THE BETTER DYNAMICS WILL BE LIFTING EWD AS THE NIGHT PROGRESSES... BUT THERE MAY BE SOME STUBBORN LIGHT WRAP AROUND SHOWERS IN OUR FAR ERN ZONES EVEN AFTER MIDNIGHT. DID NOT NEED TO ADJUST OUR MIN TEMPS MUCH AT ALL. STILL LOOKING AT SOME PARTIAL CLEARING POSSIBLE IN OUR NWRN AND FAR WRN ZONES LATE TONIGHT...HOWEVER THE RH TIME SECTIONS SHOW A DECK ABOUT 7 TO 8K FEET EVEN IN THOSE AREAS. SO PRISTINE SKIES MAY BE HARD TO COME BY TONIGHT. /MJF ACTIVE PATTERN WILL PERSIST INTO THE BEGINNING OF THE WEEK...WITH ANOTHER WEAK SHORTWAVE SWINGING SOUTHWESTWARD AROUND THE MAIN UPPER LOW SITUATED OVER THE MID MISSISSIPPI VALLEY ON SUNDAY...KEEPING A SMALL CHANCE OF SHOWERS OVER OUR EAST DURING THE MORNING. WITH SURFACE LOW PRESSURE JUST TO OUR SOUTHEAST AND A FAIRLY STOUT GRADIENT ACROSS THE AREA...WILL HAVE BREEZY NORTHWESTERLY WINDS...ESPECIALLY EARLIER IN THE DAY. COOLER AIR BEING DRAWN SOUTHWARD ON THE BACKSIDE OF THE DEPARTING SYSTEM...IN ADDITION TO A GOOD AMOUNT OF CLOUD COVER...WILL YIELD HIGHS IN THE 50S TO LOWER 60S. BY SUNDAY EVENING A COLD FRONT WILL APPROACH OUR WESTERN CWA AS ANOTHER SHORTWAVE DROPS SOUTHWARD OUT MONTANA AND WYOMING. WITH THIS...WILL SEE INCREASING PRECIPITATION CHANCES FROM THE WEST ON SUNDAY NIGHT...SPREADING EASTWARD AND SETTING UP OVER MOST OF THE CWA ON MONDAY ALONG A DECENT LOWER LEVEL CONVERGENCE ZONE/THERMAL AXIS. EVEN COLDER AIR WILL FILTER ACROSS MUCH OF THE AREA ON MONDAY WITH HIGHS ONLY IN THE LOWER 50S WEST AND CENTRAL...TO NEAR 60 IN THE FAR EAST WHERE WARMER AIR WILL HOLD LONGER. SHORTWAVE PUSHES TO OUR SOUTH ON MONDAY NIGHT...WITH ANY LINGERING SHOWER ACTIVITY ENDING FROM NORTH TO SOUTH. WITH SOME DECREASING CLOUDS LATE AT NIGHT...TEMPERATURES WILL FALL INTO THE MID AND UPPER 30S BY EARLY TUESDAY MORNING. WEAK HIGH PRESSURE PUSHES INTO THE AREA ON TUESDAY...AND UNDER PARTLY CLOUDY SKIES HIGHS SHOULD CLIMB BACK INTO THE LOWER 60S. IN THE EXTENDED...WEDNESDAY WILL START OFF PRETTY QUIET AS UPPER LEVEL RIDGING BUILDS EASTWARD INTO OUR AREA AS A TROUGH DEEPENS OVER THE WESTERN PORTION OF THE COUNTRY. DOES APPEAR TO BE WINDY ON WEDNESDAY AFTERNOON AS WINDS ALOFT INCREASE AND SURFACE GRADIENT TIGHTENS IN RESPONSE TO DEVELOPING LOW PRESSURE THROUGH THE WESTERN HIGH PLAINS. IN AN INCREASING SOUTHERLY LOW LEVEL FLOW...TEMPERATURES WILL JUMP BACK ABOVE NORMAL ON WEDNESDAY...INTO THE UPPER 60S AND LOWER 70S. THINGS BEGIN TO CHANGE BY WEDNESDAY NIGHT AS THE WESTERN UPPER LEVEL TROUGH BEGINS TO ENCROACH ON OUR REGION. THIS AND ASSOCIATED SURFACE BOUNDARY WILL PUSH SLOWLY ACROSS OUR AREA IN THE THURSDAY TO FRIDAY TIME FRAME...THOUGH MODELS DIFFERING WITH RESPECT TO TIMING ON FRONTAL PASSAGE AND SHORTWAVES EMBEDDED IN THE UPPER LEVEL FLOW...SO KEPT POPS IN THE MID CHANCE RANGE. TEMPERATURES LOOK TO REMAIN MILD FOR THE END OF NEXT WEEK...WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS IN THE UPPER 60S TO LOWER 70S. /JM && .AVIATION... WE WILL BE PRIMARILY LOOKING AT MVFR TO IFR CONDITIONS LATE THIS AFTERNOON AND EVENING. THE MAIN AVN PROBLEM WILL BE SCATTERED THUNDERSTORMS ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE...GENERALLY THROUGH ABOUT SUNSET. THESE STORMS WILL BE CAPABLE OF PRODUCING AT LEAST SMALL HAIL. THE RH TIME SECTIONS OFF OF BOTH THE NAM AND GFS SHOW LINGERING WRAPAROUND STRATOCU IN THE MVFR CATEGORY AFTER EVENING...THROUGH THE OVERNIGHT HRS. SO WE MAY NOT HAVE WIDESPREAD VFR UNTIL SUNDAY. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Apr 24, 2:21 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 221 PM CDT SAT APR 24 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 221 PM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR SLIGHTLY LARGER IN SOUTHEAST SOUTH DAKOTA...PARTS OF SOUTHWEST MINNESOTA NEAR I 90...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THROUGH EARLY EVENING. BY SUNSET...THE ATMOSPHERE WILL BECOME MORE STABLE..GREATLY REDUCING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 TO 8 PM IN THE AFOREMENTIONED AREAS ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 24, 6:03 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL LESTER 43.44N 96.33W
04/24/2010 M0.88 INCH LYON IA TRAINED SPOTTER
&&
MDBLocal storm report, Apr 24, 6:44 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL ALTON 42.99N 96.01W
04/24/2010 M0.75 INCH SIOUX IA TRAINED SPOTTER
&&
MDBLocal storm report, Apr 24, 7:00 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL LESTER 43.44N 96.33W
04/24/2010 E1.00 INCH LYON IA LAW ENFORCEMENT
&&
MDBLocal storm report, Apr 24, 7:11 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL DOON 43.28N 96.23W
04/24/2010 M0.75 INCH LYON IA LAW ENFORCEMENT
&&
MDBLocal storm report, Apr 24, 7:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 4 SE DOON 43.24N 96.18W
04/24/2010 E1.00 INCH SIOUX IA PUBLIC
0720 PM HAIL 3 N HULL 43.23N 96.13W
04/24/2010 E1.75 INCH SIOUX IA TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL REPORTED.
&&
PSLocal storm report, Apr 24, 7:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 N LESTER 43.45N 96.33W
04/24/2010 E1.75 INCH LYON IA TRAINED SPOTTER
&&
JMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:11 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 34 min |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.